Alert archive / Mississippi / Tornado Warnings in 2005

Tornado Warning 60, NWS New Orleans, LA

May 29, 2005Walthall County, Mississippi

NWS New Orleans, LA issued this tornado warning at May 29, 2005, 7:42 PM CDT for Walthall County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 7:42 PM CDT (00:42 UTC)
Expired
May 29, 2005, 8:32 PM CDT
In force
50 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 4:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 300046
TORLIX
MSC147-300130-
/O.NEW.KLIX.TO.W.0060.050530T0042Z-050530T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
742 PM CDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 830 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES WEST OF
  TYLERTOWN...MOVING EAST SOUTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  TYLERTOWN AND 7 MILES SOUTH OF SALEM BY 755 PM CDT
  DEXTER BY 815 PM CDT

DAMAGE HAS ALREADY BEEN REPORTED BY LAW ENFORCEMENT ACROSS PORTIONS 
OF PIKE COUNTY. THIS IS A DANGEROUS STORM. SEEK SHELTER NOW

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR 
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3123 9025 3102 9025 3101 8985 3109 8993
      3114 9001 3122 9004

$$

8
1 follow-up statement
000 
WWUS54 KLIX 300132
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
831 PM CDT SUN MAY 29 2005

MSC147-300141-
/O.EXP.KLIX.TO.W.0060.000000T0000Z-050530T0130Z/
WALTHALL MS-
831 PM CDT SUN MAY 29 2005

...THE TORNADO WARNING FOR WALTHALL COUNTY EXPIRED AT 830 PM CDT...

THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED AND 
IS NO LONGER SHOWING SIGNS OF ROTATION.

LAT...LON 3123 9025 3102 9025 3101 8985 3109 8993
      3114 9001 3122 9004

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 29, 5:20 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 29, 5:20 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
520 PM CDT SUN MAY 29 2005

.UPDATE...
SENT OUT UPDATE TO ZONES TO ADD SEVERE THUNDERSTORM WATCH #350 IN
EFFECT FOR TONIGHT UNTIL MIDNIGHT FOR SE LA ALONG AND NORTH OF A
LINE FROM PLAQUEMINE TO WHITEHALL...LAKE PONTCHARTRAIN AND NWD
INCLUDING THE EXTREME SRN COUNTIES IN SW MS.

&&

.PREVIOUS DISCUSSION...
THIS AFTERNOON SURFACE FRONTAL BOUNDARY STILL ACROSS THE ARKLAMISS
TO OUR N. AN UPPER LOW CURRENTLY SPINS ACROSS SC TX. THIS LOW WILL
MOVE NE ACROSS THE SE TX COAST TONIGHT AND INTO THE SE LA/S MS
COAST. EXIT STAGE RIGHT DISTURBANCE #1 ENTER BAM...#2 BY EARLY
MORNING. WILL BE IN A FAVORABLE PATTERN TONIGHT FOR STORMS TO FILL
IN TONIGHT LATE AHEAD OF THE NEXT UPPER LEVEL SYSTEM APPROACHING AS
WILL HAVE A DECENT JET COMING AROUND THE S SIDE OF THE LOW TONIGHT.
WILL THEREFORE GO WITH SCATTERED POPS FOR THIS EVENING WITH
INCREASING CHANCES AFTER MIDNIGHT. AFTER THAT NOT MUCH BREAK WITH
ONE SYSTEM AFTER ANOTHER MOVING ACROSS IN THE UPPER FLOW THROUGH MID
WEEK ALONG A FRONT THAT SHOULD STALL OUT OVER THE AREA LATE MONDAY.
THE FAUCET IS ON...COULD CONTINUE TO GET SOME HEAVY DOWNPOURS
THROUGH THE WEEK AS THIS AIR MASS REMAINS ON THE JUICY SIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  82  70  82 /  70  90  60  70
BTR  71  83  72  83 /  70  90  60  70
MSY  74  85  73  84 /  70  90  60  70
GPT  73  83  73  83 /  50  90  60  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

8

In the hours before

Local storm report, May 29, 3:16 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
316 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TORNADO          15 N KILN               30.63N 89.43W
05/29/2005                   HANCOCK            MS   EMERGENCY MNGR

            SIGHTING OF A BRIEF TOUCHDOWN AND LIFTED BACK UP NEAR THE
            INTERSECTION OF HIGHWAY 603 AND 53 NEAR NECAISE.

0308 PM     FUNNEL CLOUD     5 NE DESTREHAN          30.01N 90.31W
05/29/2005                   ST. CHARLES        LA   EMERGENCY MNGR

            SPOTTED BY MOTORIST FROM THE I-310 BRIDGE LOOKING
            NORTHEAST. REPORTED AS DECENDING THEN LIFTED.

&&

RICKS
Local storm report, May 29, 4:10 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
410 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             LIVINGSTON              30.50N 90.75W
05/29/2005  0.88 INCH        LIVINGSTON         LA   BROADCAST MEDIA

            RELAYED PUBLIC REPORT FROM WAFB-TV BATON ROUGE.

&&

RICKS
Local storm report, May 29, 4:19 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
419 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          GULFPORT                30.39N 89.07W
05/29/2005                   HARRISON           MS   EMERGENCY MNGR

            REPORT OF A POSSIBLE TOUCHDOWN NEAR THE LONG BEACH AND
            GULPORT CITY LIMITS.

&&

RICKS
Local storm report, May 29, 4:28 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
428 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     MOUNT HERMAN            30.96N 90.30W
05/29/2005                   WASHINGTON         LA   BROADCAST MEDIA

            REPORTS OF TREES DOWN AND BARN ROOF BLOWN OFF IN THE
            PLEASANT HILL ROAD AREA. RELAYED BY WDSU-TV
            METEOROLOGIST.

&&

RICKS
Special weather statement, May 29, 5:09 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
509 PM CDT SUN MAY 29 2005

LAZ040-292245-
ST TAMMANY-
509 PM CDT SUN MAY 29 2005

...STRONG THUNDERSTORMS AFFECTING ST TAMMANY PARISH...

STRONG THUNDERSTORMS EXTENDING ALONG AND SOUTH OF INTERSTATE 12 WILL
MOVE NORTHEAST ACROSS ST TAMMANY PARISH THROUGH 6 PM. THESE
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...GUSTY WINDS AND
HEAVY DOWNPOURS OF RAIN AS THEY AFFECT AREAS AROUND SLIDELL...
MANDEVILLE...COVINGTON AND PEARL RIVER.

11
Local storm report, May 29, 7:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
737 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     3 N WOODVILLE           31.15N 91.30W
05/29/2005                   WILKINSON          MS   EMERGENCY MNGR

            ONE TREE WAS BLOWN DOWN.

0630 PM     TSTM WND DMG     CENTREVILLE             31.09N 91.07W
05/29/2005                   WILKINSON          MS   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN.

&&

11

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:44 PM CDTFlash Flood WarningLIXHancock2 hr
May 30, 2:21 AM CDTSevere Thunderstorm WarningLIXWilkinson24 min
May 30, 2:42 AM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson48 min

Nearby

Tornado Warnings in Mississippi, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.